Post radiotherapy experience of hearing loss/impaired

  • 8 replies
  • 76 subscribers
  • 323 views

Hi there,

looking for some advice/reassurance regarding my husband and his hearing ( amongst other issues)  after completing 6 weeks of radiotherapy and 2 chemo sessions. He had his last radiotherapy session a week ago and seemed to lose hearing  almost overnight, he is off balance and dizzy also. He has also spent the week with a relentless cough and straining to bring up mucous which has led him to be sick continuously, he has a RIG and for every feed going in, up it comes!! He understandably feels very low and I am at my wits end as to how I can help him. We have been using  a nebuliser, humidifier, herbal tea's, steam baths, fizzy water and a mucous thinning medicine (can’t remember the name - begins with a C ) but nothing seems to help. For him though, the hearing loss is the most worrying. Anyone else suffered with the impaired hearing after treatment? Sorry for the disjointed message, that’s just my usual thought process lol!!

  • Hi  

    There could be a number of issues. Cisplatin causes hearing loss which can be both temporary or permanent 

    I have hearing loss on my treatment side and was told it was due to the RT. That won’t recover 

    Glie ear is common after treatment 

    His balance might be to do with his ears or with his blood pressure  

    Get him checked out.

    It might help to drip feed his food slowly over 10/12 hours by pump ask his dietician. 

    Dani 

    Base of tongue cancer. T2N0M0 6 weeks Radiotherapy finished January 2019

    I wrote a blog about my cancer. just click on the link below 

    https://todaymycoffeetasteslikechristmasincostarica.com 

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm

    Community Champion badge
  • Thank you for the advice and info, I appreciate you taking the time to reply . My husband had one dose of the cisplatin and didn’t tolerate it well, his second dose was a sister drug. I’m hoping the hearing loss is a temporary issue for his sake. He has a review at clinic on Monday so I’ll mention it again - the consultant did give him medication for vertigo last week, but he hasn’t tried it, I think his reluctance to take meds stem from being totally fit and well prior to diagnosis and not needing any prescription medication at all, now the plethora of drugs on his bedside makes him rebel when he gets prescribed yet another one lol!! We have been given a pump for feeding and was told by the Abbott lady to set to 125ml hour - we tried but he still coughed so hard he was still continually  vomiting- he describes the cough as being likes the worst tickle. The cough is so relentless that the whole house are exhausted along side him. Anyway, Thankyou again for responding - I have scoured this forum  from the moment of husband’s  diagnosis & it has been invaluable!! 

  • Hi I had 2 of a planned 3 dose of cisplatin in the first few weeks I went light heased and my blood pressure 

    for me was low. I learnt to get up slowly I too was fit prior to trestment it does get better it’s a marathon not a sprint. Try reducing the feed even more my tummy shrunk so I was on 100 mild speed from memory. He’ll get there recovery is oftern harder than treatment to start with 

    mention everythjng to his team. Plus tell him to learn to

    lustrn to his body if he’s tired he need rest I was the queen of the 20 mkn Power Nap. Now I’m back to where I was we’re over in Spain yesterdsy I did 70 lm mountain ride on my push bike.  
    hugs  Hazel

    Hazel aka RadioactiveRaz 

    My blog is www.radioactiveraz.wordpress.com  HPV 16+ tonsil cancer Now 5 years  post treatment. 35 radiotherapy 2 chemo T2N2NM.Happily getting on with living always happy to help  

  • Hi

    T2N1M0 tonsil cancer HPV 16+ chemoradio finished in June 2023

    Caphosol may be the med prescribed for mucositis....it does work.... mucositis eases over time for most....a minor annoyance for me now....

    Tinnitus is an issue for me... again minor... Like some others dizziness and balance are issues... just have to be careful and make sure someone knows where I am and what I am doing....my motorbike days are over sadly....

    Cisplatin is a heavy duty chemo

    Take care and best of luck 

    Peter 

  • (can’t remember the name - begins with a C )

    Carbocysteine? 
    I never had it but it doesn’t work for everybody. I think getting as much fluid in is supposed to help. Mine lasted a few weeks then suddenly disappeared. 

    Caphosol may be the med prescribed for mucositis....it does work.... mucositis eases over time for most....

    Caphosol does help mucositis but that isn’t  the thick saliva we get but the huge inflammation and ulceration that radiation causes. 

    Dani 

    Base of tongue cancer. T2N0M0 6 weeks Radiotherapy finished January 2019

    I wrote a blog about my cancer. just click on the link below 

    https://todaymycoffeetasteslikechristmasincostarica.com 

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm

    Community Champion badge
  • Hi, i developed tinnitus and my hearing was really muffled when I went in for my 3rd round of chemo. They were concerned about permanent hearing loss so chemo was stopped. Post treatment, I've had a test and do have some hearing loss. I still have the tinnitus too but both the ringing and my actual hearing have improved. I do remember nights of being sick due to the mucous/coughing; I had earache and for ages felt like there was fluid in my ear. And then, almost out of nowhere, it all subsided. I still have to deal with the hearing loss but it's not too bad. 7 months on and I am still on the sparkling water and always have a bottle with me... 

  • Hi I had a cough through most of my treatment and it was a productive one.  Now I have a dry ticklish cough which is totally unproductive as I don’t have much mucous anymore. I find drinking sips of hot water helps 

    I had tinnitus going  into treatment and some hearing loss. My hearing loss got really bad and has not improved. I wear hearing aids now 

  • Hi there.  I was as deaf as a post for some months after treatment.  Like glue ear.  It’s all the swelling   I am absolutely fine now.  It will pass.  All the very best.  Lizzie x